Hail, Stark
- When
- May 9, 3:46 PM EST
- Where
- Stark County, Massillon
- Measured
- 0.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 40.780, -81.550
Penny-sized hail reported to 911.
An isolated severe thunderstorm developed along a weak cold front Saturday evening, producing wind damage in parts of northwest Ohio. A few strong thunderstorms developed further east, dropping sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An isolated severe thunderstorm developed along a weak cold front Saturday evening, producing wind damage in parts of northwest Ohio. A few strong thunderstorms developed further east, dropping sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 9, 2:51 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 351 PM EDT FRI MAY 9 2014 .SYNOPSIS... A WEAKENING COLD FRONT WILL MOVE EAST ACROSS THE AREA LATER TONIGHT INTO SATURDAY THEN WEAK HIGH PRESSURE WILL CROSS THE REGION SATURDAY NIGHT. A LOW WILL MOVE FROM THE SOUTHERN PLAINS SUNDAY ACROSS THE UPPER LAKES EARLY TUESDAY AND INTO JAMES BAY BY WEDNESDAY PULLING A TRAILING COLD FRONT UP THE OHIO VALLEY LATE TUESDAY INTO WEDNESDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS WILL BE EXITING THE AREA BY 5 PM. A WEAK COLD FRONT WILL BE MOVING ACROSS THE REGION TONIGHT. MOISTURE IS LIMITED. THE MOST INSTABILITY IS OVER ILLINOIS AND WESTERN INDIANA AND AS THIS MOVES ACROSS THE AREA LATER TONIGHT IT WILL WEAKEN. AT THIS TIME THE THUNDERSTORMS SHOULD BE BELOW SEVERE CRITERIA. THE LOWS ARE TOUGH...USED A BLEND OF GUIDANCE...DID NOT GO AS LOW AS THE MOS MAV. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... SOME SHOWERS WILL STILL BE ON GOING AT DAYBREAK SATURDAY AND THEN DECREASING FROM THE NORTH AS THE DAY GOES ON. LIMITED THE THUNDER TO INLAND LOCATIONS AND KEPT IT CHANCE. SATURDAY NIGHT SHOULD BE DRY AND THEN SUNDAY THROUGH MONDAY NIGHT A CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK SHORT WAVES WILL BE MOVING THROUGH AT TIMES AND THE MOISTURE IS LIMITED...SO CHANCE POPS SEEM REASONABLE. AS WE GET CLOSER TO THE EVENT...TIMING OF THE POPS WILL BE ABLE TO BE ADDED. && .LONG TERM /TUESDAY THROUGH FRIDAY/... LONG TERM DOES NOT LOOK GOOD AT ALL FOR SPRING WEATHER. HERE WE GO AGAIN. UPPER LEVEL RIDGE OVER THE AREA ALLOWS FOR SOME EXTENSIVE WARM AIR ADVECTION INTO THE FORECAST AREA ON TUESDAY. HOWEVER...THIS WILL BE SHORT LIVED AS A DEEP DIGGING TROUGH DIVES INTO THE CENTRAL UNITED STATES BY THE END OF THE WEEK. THIS TROUGH AXIS WILL BRING SOME PRETTY CHILLY AIR TO THE REGION ONCE AGAIN. IN THE MEAN TIME...POTENTIAL EXISTS FOR SEVERE WEATHER AS WARM FRONT LIFTS TO THE MIDDLE OF THE LAKE ERIE INTO WESTERN PENNSYLVANIA BY MID DAY TUESDAY. TRIPLE POINT COULD BE JUST NORTH OF THE AREA WITH COLD FRONT PUSHING EAST ACROSS THE REGION TUESDAY NIGHT. WE WILL HAVE TO MONITOR THIS SITUATION OVER THE NEXT FEW DAYS TO SEE HOW THINGS PLAY OUT FOR THE SEVERE POTENTIAL AND TIMING. COLD FRONT SWEEPS EAST ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. THIS WILL USHER IN SOME MUCH COOLER AIR COMPARED TO WHAT WE WILL SEE TUESDAY. UNFORTUNATELY...THE COLD AIR ADVECTION WILL BE PERSISTENT THROUGH THE REST OF THE WEEK WITH REINFORCING SHOTS OF COLD AIR. THE DEEP DIGGING UPPER LEVEL TROUGH WILL DIVE INTO THE EASTERN HALF OF THE UNITED STATES AND CAUSE CYCLOGENESIS TO OCCUR IN THE DEEP SOUTHEASTERN STATES. THE UPPER LEVEL TROUGH BECOMES SOMEWHAT NEGATIVELY TILTED OVER THE EASTERN STATES ALLOWING FOR THE RAPID INTENSIFICATION OF THE EAST COAST LOW. THE LOW IS PROGGED TO MOVE NORTH ALONG THE APPALACHIAN MOUNTAINS THROUGH FRIDAY AND THEN RETROGRADE BACK WEST INTO THE GREAT LAKES REGION. MASSIVE UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS BY SATURDAY OVER THE GREAT LAKES HELPING TO CAPTURE SURFACE LOW. COLD POOL ALOFT WILL SETTLE IN OVER THE REGION AS WELL FRIDAY INTO SATURDAY AND I HATE TO SAY IT BUT WOULD NOT BE SURPRISED IF WE SAW A FEW SNOW FLAKES BY SATURDAY. I THINK OUR TEMPERATURES RIGHT NOW MAY BE TOO WARM FOR THE END OF THE WEEK SO WILL START A TREND DOWNWARD AND NOT GO TO CRAZY CONSIDERING THIS IS MID MAY AND THE HIGH SUN ANGLE. DUE TO THE UPPER LEVEL FEATURE ALONG WITH SURFACE LOW...WILL KEEP A CHANCE FOR SHOWERS THROUGH MUCH OF THE EXTENDED PERIODS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OUT TO THE EAST THIS AFTERNOON. THIS ACTIVITY SHOULD REMAIN GENERIC IN VARIETY. FOLLOWING THE MAIN LINE WILL BE SOME SHOWER ACTIVITY AND MAY SCATTER OUT AS THE AFTERNOON PROGRESSES. FURTHER WEST...MORE SHOWERS WILL MOVE EAST TOWARD THE AREA FOR THIS EVENING. SOME LOWERING CEILINGS ARE POSSIBLE OVERNIGHT AHEAD OF AND BEHIND THE COLD FRONT. WINDS OVER THE EXTREME WEST GUSTING TO 30 KNOTS AND THIS WILL SHIFT EAST AS WELL DURING THE AFTERNOON. DIMINISHING WINDS OVERNIGHT. THERE WILL BE SOME SHOWER ACTIVITY IN THE EASTERN HALF OF THE FORECAST AREA TOWARD MORNING INTO SATURDAY MORNING AS A SURGE OF MOISTURE AND A SURFACE TROUGH MOVES THROUGH THE REGION. VFR CONDITIONS EXPECTED IN THE WEST TOMORROW MORNING. .OUTLOOK...NON VFR AT TIMES SUNDAY INTO TUESDAY IN SHOWERS AND THUNDERSTORMS. && .MARINE... STRONGEST WINDS APPEAR TO BE STAYING OVER THE WESTERN PORTIONS OF THE FORECAST AREA AT THIS TIME. LATEST MODELS SUGGEST THAT THEY SHOULD DIMINISH THIS EVENING AND OVERNIGHT. EXPECTING WINDS TO BE FAIRLY LIGHT THROUGH SATURDAY AND THEN INCREASE AGAIN OUT OF THE SOUTH ON SUNDAY MAINLY WEST HALF BUT THEN DIMINISH AGAIN SUNDAY NIGHT. A SOUTH TO SOUTHWEST FLOW OF INCREASING WINDS WILL DEVELOP ON MONDAY AND THEN DIMINISH AGAIN BY MONDAY NIGHT. THIS WILL BE FOLLOWED BY LIGHT WINDS INTO WEDNESDAY. NO HEADLINES EXPECTED THROUGH THIS PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KIELTYKA NEAR TERM...KIELTYKA SHORT TERM...KIELTYKA LONG TERM...LOMBARDY AVIATION...LOMBARDY MARINE...LOMBARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1133 AM EDT FRI MAY 9 2014 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-101545- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1133 AM EDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. STRONG WINDS WILL BE THE MAIN THREAT...HOWEVER...LARGE HAIL MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. REPEATED ROUNDS OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY WILL INCREASE THE THREAT OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cleveland radar (KCLE), 75 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny-sized hail reported to 911.
Tree limbs up to a foot in diameter were knocked down.
Thunderstorm winds downed several large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522640, 522647, 522637.